Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 69, NWS Des Moines, IA

May 17, 2022Decatur County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2022, 5:17 PM CDT for Decatur County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2022, 5:17 PM CDT (22:17 UTC)
Expired
May 17, 2022, 6:00 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Decatur County, IA

The radar

The Des Moines radar (KDMX), 115 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 4:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WUUS53 KDMX 172217
SVRDMX
IAC053-172300-
/O.NEW.KDMX.SV.W.0069.220517T2217Z-220517T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
517 PM CDT Tue May 17 2022

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Decatur County in south central Iowa...

* Until 600 PM CDT.

* At 517 PM CDT, a severe thunderstorm was located near Lamoni, or 12
  miles east of Mount Ayr, moving east at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Leon, Lamoni, Grand River, Garden Grove, Davis City, Decatur City,
  Pleasanton, Le Roy, Nine Eagles State Park and Lamoni Municipal
  Airport.

This includes Interstate 35 between mile markers 2 and 22.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4065 9402 4083 9401 4090 9356 4058 9356
      4058 9402
TIME...MOT...LOC 2217Z 259DEG 39KT 4067 9400 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Small
2 follow-up statements
882 
WWUS53 KDMX 172236
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
536 PM CDT Tue May 17 2022

IAC053-172300-
/O.CON.KDMX.SV.W.0069.000000T0000Z-220517T2300Z/
Decatur IA-
536 PM CDT Tue May 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR DECATUR COUNTY...

At 535 PM CDT, the strongest part of a severe thunderstorm cluster 
was located near Leon, moving east at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Leon, Lamoni, Grand River, Garden Grove, Davis City, Decatur City,
Pleasanton, Le Roy, Nine Eagles State Park and Lamoni Municipal
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4083 9401 4090 9356 4058 9356 4058 9393
      4066 9393 4071 9402
TIME...MOT...LOC 2235Z 263DEG 35KT 4064 9379 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Small
583 
WWUS53 KDMX 172254
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
554 PM CDT Tue May 17 2022

IAC053-172303-
/O.EXP.KDMX.SV.W.0069.000000T0000Z-220517T2300Z/
Decatur IA-
554 PM CDT Tue May 17 2022

...THE SEVERE THUNDERSTORM WARNING FOR DECATUR COUNTY WILL EXPIRE AT
600 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Iowa.

LAT...LON 4083 9401 4090 9356 4058 9356 4058 9393
      4066 9393 4071 9402
TIME...MOT...LOC 2253Z 259DEG 39KT 4068 9354 

$$

Small

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:15 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 17, 3:15 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
315 PM CDT Tue May 17 2022

.SHORT TERM.../Tonight through Wednesday/
Issued at 315 PM CDT Tue May 17 2022

Key Messages:

-Uncertainties arise for severe weather threat tonight due to
 daytime convection
-Heavy rain remains consistent threat tonight
-More severe weather possible Thursday
-Much cooler air mass arrives for the weekend

Discussion:

There seems to be a tight severe weather window tonight,
concentrated mostly in far southwest Iowa. CAMs have not handled
daytime convection in Nebraska well earlier today, adding
uncertainty to the severe weather risk this evening. Storms reside
along instability gradient, which exists right along the Missouri
river early this afternoon. These storms could work to limit the
axis's eastward movement, especially since synoptic forcing thus
far has been fairly disorganized. Recent model output reflects
this possibility, slowing the eastward boundary progression.
Recent model runs suggest best precipitation will just clip SW
Iowa initially before sinking south, impacting far northern
Missouri. The LLJ kicks in later this evening and will be integral
in any remaining or re-initiating convection this evening. By the
time it reaches the IA/MO stateline, thunderstorms will be
elevated with PWATs generally between 1.3 and 1.5 inches. Counties
nearest the MO stateline will be best positioned to receive heavy
rainfall with accumulations potentially upwards of 2 inches in
localized areas. Rainfall will clear the region early Wednesday,
leaving dense cloud cover in place that will yield highs that will
only warm in the 70s.

&&

.LONG TERM.../Wednesday night through Tuesday/
Issued at 315 PM CDT Tue May 17 2022

Primary concern of the period occurs with severe potential on
late Thursday as upper trof swings into the northern plains
backing nearly zonal flow to the southwest and pushing a surface
cold front into Iowa. Before convection arrives, Thursday will be
warm with progd 850mb temperatures climbing to 20-24C. Current
forecast has highs in the low to mid 80s, but these will likely
need to be adjusted several degrees warmer with time. Attention
then shifts to convective potential as a strong cold front
approaches late in the day. Cold frontal timing discrepancies
remain in 12z deterministic output however. The 12z ECMWF has
continue the trend of the 00z output of slowing the front arrival
to IA until late Thursday evening. Meanwhile the 12z GFS is around
6 hours quicker, moving it into the state by late Thursday
afternoon and through the state during the evening. Mid-level
capping differences exist too, with 700mb temps warming to 10-12C
on the ECMWF. Meanwhile little to no cap exists in the GFS, with
progd 3000-4000 j/kg of SBCAPE. 0-6km bulk shear of 40-50 knots
would be sufficient for severe potential in the vicinity of the
the eventual cold front location. Additionally, PWATs will climb
to 1.75" which suggests heavy rain potential as well. Will need to
keep an on eye on this period for the potential of both severe
weather and heavy rain, the precise locations of which will hinge
upon cold frontal timing.

Much cooler temperature arrives behind Thursday night's cold
frontal passage with highs only reaching the 50s on Saturday.
Showers will be a possibility as well with cool mid-level temps
combined with cyclonic NW flow. Another shortwave may arrive early
next week as well, with high temps expected to return back to near
70 early next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1256 PM CDT Tue May 17 2022

An area of showers will continue moving into western Iowa over
the next couple of hours. Additional thunderstorm activity will
move in after 22z, primarily affecting KDSM and KOTM through the
night. Timing uncertainty remains, however, pending afternoon
convection in eastern Nebraska. Should organization be sufficient,
primary hazards with thunderstorms are heavy rain, damaging
winds, and hail. Ceilings will lower to IFR at KALO, KFOD, and
KMCW. Patchy fog will be possible at KDSM and KOTM through the
morning. Conditions should improve to VFR through during the day
Wednesday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...Jimenez/Hahn
LONG TERM...Hahn
AVIATION...Jimenez/Hahn
Hazardous weather outlook, May 17, 3:02 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
302 PM CDT Tue May 17 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-181115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
302 PM CDT Tue May 17 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Strong to severe thunderstorms are expected this evening into
tonight, mainly from southwest to south central Iowa. The main
hazards will be large hail and gusty winds along with localized
heavy rainfall. Other thunderstorms activity is expected farther
north with some locally heavy rain as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances are forecast later Thursday into
early Friday with the severe hazards being better determined in
the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight and again late Thursday.

In the hours before

Special weather statement, May 17, 3:36 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Des Moines IA
336 PM CDT Tue May 17 2022

IAZ081-092-172130-
Adams IA-Taylor IA-
336 PM CDT Tue May 17 2022

...Strong thunderstorms will impact portions of Adams and Taylor
Counties through 430 PM CDT...

At 335 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Lake Icaria to near
Braddyville. Movement was east at 30 mph.  A wind gust of 55 mph was
recorded at the Red Oak Airport at 325 pm.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Corning, Bedford, Lenox, Lake Icaria, New Market, Prescott, Gravity,
Nodaway, Sharpsburg, Conway, Carbon, Lake Of Three Fires State Park,
Corning Municipal Airport, Bedford Municipal Airport and Lake Icaria
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4058 9492 4073 9491 4073 9493 4116 9493
      4116 9447 4105 9447 4057 9465
TIME...MOT...LOC 2035Z 270DEG 25KT 4113 9491 4061 9510

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Small
Local storm report, May 17, 5:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
507 PM CDT TUE MAY 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             4 NNW BLOCKTON          40.68N 94.51W
05/17/2022  U1.50 INCH       TAYLOR             IA   PUBLIC

            REPORT FROM MPING: PING PONG BALL (1.50
            IN.).

&&

DJD

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:36 PM CDTSpecial Weather StatementDMXAdams, Taylor54 min
May 17, 4:12 PM CDTSevere Thunderstorm WarningDMXTaylor48 min
May 17, 4:45 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor45 min
May 17, 4:50 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.